No CrossRef data available.
Naldemedine-induced opioid withdrawal with restlessness as the predominant symptom in a palliative care setting
Published online by Cambridge University Press: 23 June 2023
Opioid analgesics play a central role in cancer pain treatment; however, it has been reported that opioid-induced constipation (OIC) develops in 80% of patients using opioid analgesics and leads to a decrease in quality of life. Naldemedine improves constipation without affecting the analgesic action of opioid analgesics via peripheral μ-opioid receptors.
We report a terminally ill cancer patient who was diagnosed with opioid withdrawal syndrome (OWS) based on symptoms centered around restlessness and sweating that developed 43 days after administration of naldemedine for OIC.
The patient was a 78-year-old woman who was diagnosed with stage IVB uterine sarcoma in October, 1 year prior to her visit to our clinic, and underwent chemotherapy after surgery, but the disease became progressive. Thereafter, metastasis to the fourth thoracic vertebrae (Th4) was identified, and loxoprofen and acetaminophen were started for pain at the metastatic site. Oxycodone hydrochloride hydrate 10 mg/day was additionally administered on postoperative day 11, followed by naldemedine 0.2 mg/day for OIC. On the 43rd day after administration, the patient began to wander the hospital ward in a wheelchair and became noticeably restless. OWS due to naldemedine administration was suspected, and naldemedine was discontinued. The symptoms improved 7 days later, and no similar symptoms were observed thereafter.
Patients receiving palliative care often exhibit psychiatric symptoms such as anxiety and depression, but OWS due to naldemedine should also be considered as a potential cause.
- Case Report
- © The Author(s), 2023. Published by Cambridge University Press.